Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Melbourne, FL

July 18, 2017Indian River County, Saint Lucie County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 18, 2017, 1:20 PM EDT for Indian River County, Saint Lucie County, Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2017, 1:20 PM EDT (17:20 UTC)
Expired
Jul 18, 2017, 2:15 PM EDT
In force
55 min
Issued by
NWS Melbourne, FL

Counties Indian River County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 93 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WWUS82 KMLB 181720
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
120 PM EDT TUE JUL 18 2017
 
FLZ054-059-064-181815-
St. Lucie FL-Martin FL-Indian River FL-
120 PM EDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE...CENTRAL INDIAN RIVER
AND EASTERN MARTIN COUNTIES UNTIL 215 PM EDT...

At 119 PM EDT, Doppler radar was tracking strong thunderstorms along 
a line extending from 9 miles west of Fort Pierce to Port Saint 
Lucie to near Hobe Sound. Movement was north at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Port Saint Lucie, Fort Pierce, Sebastian, Stuart and Vero Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2713 8040 2733 8063 2778 8074 2782 8052
      2697 8012 2696 8027
TIME...MOT...LOC 1719Z 203DEG 16KT 2741 8051 2726 8035 2706 8019 

$$

Johnson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 18, 10:10 AM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 18, 10:10 AM EDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1010 AM EDT Tue Jul 18 2017

.DISCUSSION...

Latest RAP40 analysis shows the axis of the H100-H70 Atlc ridge axis
positioned a little south of the I-4 corridor this mrng. Lcl wind
profilers bearing this out with sfc/low lvl winds veering from S/SE
at KMFL to S/SW at KTBW/KMLB/KXMR. Analysis also shows an H100-H70
short wave trof over the Big Bend/Nature Coast that has been
supporting convection over the NE GOMex since daybreak. Light S/SW
flow thru the H85-H30 steering lvl will not change appreciably as a
deep lyr short wave trof over Deep South keeps the ridge axis in
positioned south of I-4.

Lcl airmass is very moist with PWat values running 2.00"-2.25"...sfc
dewpoints in the M70s. Mid lvl temps are typical for midsummer with
H70 readings arnd 8C...H50 temps btwn -6C/-7C...yielding lapse rates
arnd 5.5C/KM. No discernible subsidence inversions noted on the 12Z
RAOBs...near full sun this mrng will allow sfc temps to reach their
convective triggers by midday...diurnal shra/tsra activity will
initiate shortly thereafter, esp along the east coast sea breeze.
Inland progression of the sea breeze will be slow due to the mid/upr
lvl SW flow, which also will generate blowback for the east
peninsula by late aftn/early evng.

Mesoscale bndry collisions will provide the impetus for tsra
activity over the interior this aftn. Given the available moisture
and light but steady steering flow, likely precip coverage a good
bet...PoPs btwn 60/70pct. KTBW/KXMR RAOBs show lingering dry layer
btwn H60-H40 which will support strong wind gusts and frequent CG
lightning strikes. Max temps U80s/L90s along the coast...L/M90s
interior.

Expect an area of debris rain and embedded storms persisting past
sunset esp from Orlando southward with activity dissipating by
midnight.

&&

.AVIATION...Thru 19/12Z.
Sfc winds: Coastal sites...btwn 18/16Z-18/18Z S/SW 5-8KTS bcmg E/SE
8-12KTS...btwn 19/02Z-19/05Z bcmg S/SW AOB 3KTS. Interior sites...
btwn 18/18Z-18/20Z S/SW 5-8KTS bcmg E/SE 6-9KTS...btwn 19/01Z-
19/04Z...bcmg S/SW AOB 3KTS.

Vsbys/WX/Cigs: Btwn 18/15Z-18/19Z...isold MVFR shras/IFR tsras. Btwn
18/19Z-18/24Z...nmrs MVFR shras/IFR tsras...slgt chc LIFR +tsras
with sfc G35KTS. Btwn 19/00Z-19/03Z...chc MVFR shras/slgt chc IFR
tsras.

&&

.MARINE...
No sig changes to the previous fcst package. Atlantic ridge axis
positioned just south of the I-4 Corridor will maintain a light to
gentle srly breeze over the lcl Atlc...S/SW from Cape Canaveral
northward, S/SE south of the Cape. Winds near the coast bcmg ESE by
early aftn as the east coast seabreeze dvlps. Seas AOB 2FT nearshore
and 2-3FT offshore. Plenty of moisture will allow sct showers/isold
t-storms over the Gulf Stream thru early aftn, diminishing by mid
aftn. Blow back t-storm activity psbl late aftn/early evng, esp
south of the Cape.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Short Term Update....Bragaw
Aviation/Impact WX...Johnson
Hazardous weather outlook, Jul 18, 5:49 AM EDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
549 AM EDT Tue Jul 18 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-190000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
549 AM EDT Tue Jul 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A deep layer of moist southerly flow will produce scattered to
numerous lightning storms this afternoon into early this evening.
Convection will initiate near the coast along the east and west
coast sea breezes by early afternoon. Then storm coverage will
increase over the interior counties late this afternoon associated
with boundary collisions, from Orlando metro southward across
Osceola and Okeechobee counties. These boundary interactions over
the interior will produce a few strong storms, containing winds
gusts up to 50 mph, small hail, frequent lightning strikes, and
very heavy rainfall. Some of these storms will push back to the
coast this evening especially south of the Cape.

.FLOOD IMPACT...
Locally heavy rain accumulating up to 4 inches will cause
temporary flooding of some roads and low lying areas. The
greatest threat for heavy rain will be from Orlando metro area
southward to Lake Okeechobee and over the coast from late
afternoon through early evening.

.RIP CURRENT IMPACT...
A small east swell will generate a moderate rip current threat
along the beaches of east central Florida. Always swim within
sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous lightning storms are expected to develop
this afternoon and early evening as the east and west coast sea
breeze boundaries push inland and collide over the east side of
the peninsula. A few strong storms are expected over the interior
counties that will affect some of the inland lakes. The storms
will push back toward the coast, mainly south of the Cape, toward
sunset. Gusty winds of 35 to 40 knots and frequent lightning
strikes will be the primary hazards.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Scattered to numerous lightning storms are expected each afternoon.
The primary threats will be dangerous cloud to ground lightning
and gusty winds. Slow moving storms will also produce very heavy
rains resulting in temporary flooding of some roads and poor
drainage areas.

An east swell will produce a moderate risk of rip currents at
the beaches.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed. In addition, please report any rainfall amounts greater
than 3 inches to the National Weather Service.

Kelly

In the hours before

Special weather statement, Jul 18, 12:35 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1235 PM EDT TUE JUL 18 2017

FLZ054-058-059-064-181715-
St. Lucie FL-Okeechobee FL-Martin FL-Indian River FL-
1235 PM EDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE...SOUTHEASTERN
OKEECHOBEE...SOUTHEASTERN INDIAN RIVER AND WESTERN MARTIN COUNTIES
UNTIL 115 PM EDT...

At 1235 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fort Pierce to Tradition to near Indiantown.
Movement was northwest at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fort Pierce, Vero Beach, Indiantown, Vero Beach South and White City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2699 8046 2713 8069 2719 8076 2753 8075
      2775 8046 2743 8027 2727 8044
TIME...MOT...LOC 1635Z 134DEG 16KT 2743 8034 2728 8046 2707 8046

Johnson
Special weather statement, Jul 18, 1:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
120 PM EDT TUE JUL 18 2017

FLZ054-059-064-181815-
St. Lucie FL-Martin FL-Indian River FL-
120 PM EDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE...CENTRAL INDIAN RIVER
AND EASTERN MARTIN COUNTIES UNTIL 215 PM EDT...

At 119 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Fort Pierce to Port Saint
Lucie to near Hobe Sound. Movement was north at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Port Saint Lucie, Fort Pierce, Sebastian, Stuart and Vero Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2713 8040 2733 8063 2778 8074 2782 8052
      2697 8012 2696 8027
TIME...MOT...LOC 1719Z 203DEG 16KT 2741 8051 2726 8035 2706 8019

Johnson

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:35 PM EDTSpecial Weather StatementMLBSaint Lucie40 min
Jul 18, 2:17 PM EDTSpecial Weather StatementMLBBrevard43 min
Jul 18, 3:46 PM EDTSpecial Marine WarningMLB3 hr
Jul 18, 4:26 PM EDTSpecial Weather StatementMLBVolusia64 min
Jul 18, 5:02 PM EDTSpecial Weather StatementMLBSeminole58 min
Jul 18, 5:33 PM EDTSpecial Weather StatementMLBOrange42 min
Jul 18, 5:41 PM EDTSevere Thunderstorm WarningMLBOrange31 min
Jul 18, 5:47 PM EDTAreal Flood AdvisoryMLBSeminole, Volusia88 min
Jul 18, 5:55 PM EDTAreal Flood AdvisoryMLBOrange95 min
Jul 18, 6:01 PM EDTSpecial Weather StatementMLBSeminole59 min
Jul 18, 6:10 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole26 min
Jul 18, 6:22 PM EDTAreal Flood AdvisoryMLBOrange, Seminole83 min
Jul 18, 6:24 PM EDTSpecial Weather StatementMLBOrange36 min
Jul 18, 6:29 PM EDTAreal Flood AdvisoryMLBOsceola91 min
Jul 18, 6:49 PM EDTSpecial Weather StatementMLBSeminole41 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.